Report an error   


Submitted: 25 February 2011 Modified: 30 June 2012
HERDIN Record #: PCHRD02251109025761

Rapid visual recovery after inadvertent embolization of retinal arterioles with triamcinolone acetonide.

Ellen N. Yu,
Harvey S. Uy

See More

Objective

To describe a case of acute visual loss due to retinal arteriolar embolization caused by transeptal triamcinolone-acetonide injection, with rapid visual recovery following immediate intervention.
Methods
This is a case report.
Results
A 39-year-old female developed loss of vision (no light perception) after transeptal triamcinolone-acetonide injection. Examination revealed yellowish, particulate emboli within the retinal arterioles. Strategies to relieve the obstructed vessel (anterior-chamber paracentesis, intraocular-pressurelowering medications, and ocular massage) were immediately performed. Full recovery of vision occurred within 24 hours.
Conclusion
Retinal vascular embolization should be suspected when there is loss of vision after corticosteroid injection. Immediate ocular decompression may lead to rapid improvement and favorable visual outcomes.

Publication Type
Journal
Publication Sub Type
Journal Article, Original
Title
Philippine Journal of Ophthalmology
Frequency
Semi-Annual
Publication Date
July-December 2010
Volume
35
Issue
2
Page(s)
73-75
LocationLocation CodeAvailable FormatAvailability
Philippine Academy of Ophthalmology Fulltext External Link (View)
Philippine Academy of Ophthalmology Abstract External Link (View)
Philippine Council for Health Research and Development Library Box No. 62 Abstract Print Format (Request Document)
1. Lafranco Dafflon, M , Tran, VT , Guex-Crosier, Y , et al, . "Posterior sub-Tenon's steriod injections for the treatment of posterior ocular inflammation: indications, efficacy and side effects" Graefes Arch Clin Exp Ophthalmol 237(4): 289-295, April 1999. Retrieved from: http://www.ncbi.nlm.nih.gov/pubmed/10208261
2. Thomas, EL , Laborde, RP . "Retinal and choroidal vascular occlusion following intralesional corticosteroid injection of a chalazion" Ophthalmology 93(3): 405-407, March 1986. Retrieved from: http://www.ncbi.nlm.nih.gov/pubmed/3703510
3. Martin, PA , Church, CA , Petti, GH Jr, et al, . "Visual loss after intraturbinate steroid injection" Otolaryngol Head Neck Surg 128(2): 280-281, February 2003. Retrieved from: http://www.ncbi.nlm.nih.gov/pubmed/12601327
4. Wilkinson, WS , Morgan, CM , Baruh, E , et al, . "Retinal and choroidal vascular occlusion secondary to corticosteroid embolisation" Br J Ophthalmol 73, 32-34, 1989. Retrieved from: http://bjo.bmj.com/content/73/1/32
5. Gupta, V , Sharma, SC , Gupta, A , et al, . "Retinal and choroidal microvascular embolization with methylprednisolone" Retina 22(3): 382-386, June 2002. Retrieved from: http://www.ncbi.nlm.nih.gov/pubmed/12055481

Copyright © One Window Project 2018. All rights reserved.